Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 92, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 17, 1997, 8:59 AM EDT for Kent County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 1997, 8:59 AM EDT (12:59 UTC)
- Expired
- Jul 17, 1997, 9:45 AM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 171300 RRA SVRGRR MIC081-171345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 859 AM EDT THU JUL 17 1997 * SEVERE THUNDERSTORM WARNING FOR KENT COUNTY - SOUTHWESTERN LOWER MICHIGAN * UNTIL 945 AM EDT * SOME LOCATIONS AFFECTED KENTWOOD AROUND 905 AM EDT CUTLERVILLE AROUND 905 AM EDT CALEDONIA AROUND 920 AM EDT LOWELL AROUND 920 AM EDT * AT 857 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM IN THE VICINITY OF GRAND RAPIDS MOVING SOUTHEAST AT 35 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOfWS! MJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:06 PM EDT, 9 hours 53 minutes earlier.
Area forecast discussion, Jul 16, 11:06 PM EDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1106 PM EDT WED JUL 16 1997 EASTERN PORTION OF REMNANTS OF WI CONVECTION SLIDING SOUTHEAST ACROSS SOUTHERN LAKE MICHIGAN/SOUTHWEST LOWER AND WEAKENING...BUT NEW CONVECTION DEVELOPING ALONG OUTFLOW FROM MTP-BIV. MORE THUNDERSTORMS DEVELOPING ALONG POORLY DEFINED BOUNDARY LYING ACROSS SOUTHERN UPPER/FAR NORTHERN LOWER MICHIGAN. 00Z DTX/APX SOUNDING SHOWING MODERATE INSTABILITY WITH CAPES ABOVE 3000 J/KG AT APX...SO EXPECT SCATTERED THUNDERSTORMS TO CONTINUE DEVELOPING OVER SOUTHERN LOWER ALONG OUTFLOW BOUNDARY...AND ACROSS NORTHERN LOWER NEAR CONVERGENCE AXIS. ALSO NEED TO WATCH OVER NORTHWEST WI WHERE MOISTURE CONVERGENCE HAS BEEN PERSISTENT ALONG WESTERN EDGE OF MCS OUTFLOW BOUNDARY. WILL KEEP POPS SCATTERED ACROSS FORECAST AREA OVERNIGHT...NOT CONFIDENT IN EARLIER MCS SCENARIO AS DEVELOPING CONVECTION OVER SD LIKELY TO ROB MOISTURE RETURN (ESPECIALLY WITH SINGLE DIGIT 850MB DEW POINTS AT MPX/GRB). BORIS
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.